Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS North Platte, NE

July 8, 2017Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2017, 4:25 PM CDT for Wheeler County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 4:25 PM CDT (21:25 UTC)
Expired
Jul 8, 2017, 5:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wheeler County, NE

The radar

The Grand Island radar (KUEX), 169 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:42 PM CDTHAIL 14 S Bartlett, NEMEASURED 0.70 INCHES OF RAINFALL ALSO.
Jul 8, 5:07 PM CDTTSTM WND GST 607 S Bartlett, NELAWN CHAIRS BLOWN AROUND AND TREES IN FULL MOTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1992 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS53 KLBF 082125
SVRLBF
NEC183-082215-
/O.NEW.KLBF.SV.W.0123.170708T2125Z-170708T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
425 PM CDT SAT JUL 8 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Wheeler County in north central Nebraska...

* Until 515 PM CDT

* At 424 PM CDT, a severe thunderstorm was located over Bartlett, or
  26 miles northeast of Ord, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Ericson and Pibel Lake State Recreation Area. 

This includes Highway 281 between mile markers 132 and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4175 9869 4195 9867 4197 9840 4186 9829
      4174 9830
TIME...MOT...LOC 2124Z 354DEG 7KT 4187 9856 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
2 follow-up statements
842 
WWUS53 KLBF 082144
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
444 PM CDT SAT JUL 8 2017

NEC183-082215-
/O.CON.KLBF.SV.W.0123.000000T0000Z-170708T2215Z/
Wheeler NE-
444 PM CDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WHEELER COUNTY...

At 443 PM CDT, a severe thunderstorm was located 4 miles south of 
Bartlett, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Pibel Lake State Recreation Area.

This includes Highway 281 between mile markers 132 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4175 9869 4185 9862 4192 9839 4186 9829
      4174 9830
TIME...MOT...LOC 2143Z 337DEG 15KT 4182 9852 

HAIL...1.25IN
WIND...60MPH
 
$$

Taylor
548 
WWUS53 KLBF 082217
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
517 PM CDT SAT JUL 8 2017

NEC183-082226-
/O.EXP.KLBF.SV.W.0123.000000T0000Z-170708T2215Z/
Wheeler NE-
517 PM CDT SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 4175 9869 4185 9862 4192 9839 4186 9829
      4174 9830
TIME...MOT...LOC 2216Z 354DEG 7KT 4176 9851 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:37 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 8, 2:37 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
237 PM CDT Sat Jul 8 2017

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Jul 8 2017

A weak surface low centered between Ainsworth and Broken Bow
this afternoon will weaken this evening. Isolated to widely
scattered thunderstorms will be possible this evening in the
vicinity of the low, where weak surface convergence is noted along a
couple of surface boundaries. Otherwise a mostly clear sky is
expected with lows in the upper 50s and 60s.

Hot weather is expected Sunday to the west of surface trough which
will be located just east of the area. Mid to upper 90s are likely
at most locations, along with drier air as dew points fall into the
mid 40s to mid 50s as southwest winds advect drier air northeast
across the area. Have removed all pops for Sunday as really no focus
with surface trough to our east.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Jul 8 2017

Upper level high pressure centered across the southern Rockies, will
slowly drift north and be centered across the central Rockies by
weeks end. This keeps flow aloft mostly northwest through the
period. Gradually rising heights aloft through the week will keep
thunderstorm chances low, but not zero. Subtle waves within
northwest flow will have to be evaluated on a daily basis to see
where and when a few thunderstorms could develop. Otherwise very hot
week in store, with GFS ensemble indicating highs potentially around
100 give or take a few degrees through the entire upcoming week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 109 PM CDT Sat Jul 8 2017

Expect scattered high cloudiness of 20000 to 25000 FT AGL over the
next 24 hours across western and north central Nebraska. Isolated
thunderstorms are possible across central and southwestern
Nebraska later this afternoon into the evening hours. Due the
expected isolated coverage of the storms, will forgo mention of
them in the 18z TAF issuance.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Buttler
Hazardous weather outlook, Jul 8, 3:35 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
335 PM CDT Sat Jul 8 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
335 PM CDT Sat Jul 8 2017 /235 PM MDT Sat Jul 8 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few thunderstorms will be possible this evening, mainly south
of a line from O'Neill to Ogallala. A strong storm is possible.
The main weather threats will be strong gusty winds, hail up to
nickel size and lightning induced grass fires.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Isolated thunderstorms are possible each day, mostly during the
late afternoon and evening hours. At this time, the threat for
organized severe storms is low.

Hot temperatures will settle into western and north central
Nebraska Sunday through Wednesday with readings approaching
or exceeding 100 degrees in many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Jul 8, 10:46 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             3 SE HYANNIS            41.97N 101.72W
07/07/2017  E1.00 INCH       GRANT              NE   PUBLIC

&&

CBUTTLER
Local storm report, Jul 8, 11:15 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             12 N HYANNIS            42.17N 101.76W
07/07/2017  E1.75 INCH       CHERRY             NE   PUBLIC

             GOLF BALL SIZED HAIL BROKE TWO WINDOWS AT A HOMESTEAD
            AND PRODUCED MINOR VEHICLE DAMAGE.

&&

CBUTTLER
Local storm report, Jul 8, 11:27 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 S LAKESIDE            42.03N 102.46W
07/07/2017  E52 MPH          SHERIDAN           NE   PUBLIC

            THUNDERSTORM WINDS ESTIMATED AT 60 MPH BLEW AN ANCHORED
            TRAMPOLINE 20 YARDS INTO A POWER LINE WHICH BROKE.

&&

CBUTTLER
Local storm report, Jul 8, 11:48 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1148 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     32 N OSHKOSH            41.87N 102.34W
07/08/2017  E60 MPH          GARDEN             NE   PUBLIC

&&

CBUTTLER
Local storm report, Jul 8, 11:57 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1157 AM CDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     2 S LAKESIDE            42.03N 102.46W
07/07/2017  E60.00 MPH       SHERIDAN           NE   PUBLIC

            THUNDERSTORM WINDS ESTIMATED AT 60 MPH BLEW AN ANCHORED
            TRAMPOLINE 20 YARDS INTO A POWER LINE WHICH BROKE.

&&

CBUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:27 PM CDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 7:34 PM CDTSevere Thunderstorm WarningLBFCherry56 min
Jul 7, 7:54 PM CDTSpecial Weather StatementLBFDeuel51 min
Jul 7, 8:01 PM CDTSevere Thunderstorm WarningLBFGarden, Keith30 min
Jul 7, 8:31 PM CDTSpecial Weather StatementLBFGrant44 min
Jul 7, 8:39 PM CDTSevere Thunderstorm WarningLBFCherry, Grant66 min
Jul 7, 8:41 PM CDTSpecial Weather StatementLBFDeuel49 min
Jul 7, 9:15 PM CDTSpecial Weather StatementLBFDeuel45 min
Jul 7, 9:19 PM CDTSevere Thunderstorm WarningLBFDeuel41 min
Jul 7, 9:42 PM CDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jul 7, 9:57 PM CDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 10:40 PM CDTSpecial Weather StatementLBFArthur50 min
Jul 7, 10:42 PM CDTSpecial Weather StatementLBFSheridan48 min
Jul 7, 11:24 PM CDTSpecial Weather StatementLBFCherry51 min
Jul 7, 11:27 PM CDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan48 min
Jul 7, 11:34 PM CDTSpecial Weather StatementLBFArthur41 min
Jul 8, 12:11 AM CDTSevere Thunderstorm WarningLBFGarden64 min
Jul 8, 12:56 AM CDTSpecial Weather StatementLBFDeuel49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.